North Dakota, 2021Drought in North Dakota, August 1 to 31, 2021
August 1 to 31, 2021 · NWS BIS · 36 events in 36 counties and zones
August continued with D3 to D4 drought over most of western and central North Dakota, for at least part of the month. Parts of counties had more significant rain and saw the drought severity lessen to D2.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August continued with D3 to D4 drought over most of western and central North Dakota, for at least part of the month. Parts of counties had more significant rain and saw the drought severity lessen to D2. There were three counties where the entire county lessened in severity to D2, Divide, LaMoure and Dickey. Parts of some counties saw the drought severity lessen to D1. By the end of the month rains came to central North Dakota, resulting in the area of D4 drought in that area shrinking in coverage. Over far western North Dakota, some areas saw a worsening of drought conditions, with much of Golden Valley County being introduced into a D4 designation. Refer to the U.S. Drought Monitor for details.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Jul 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1229 AM CDT Sun Aug 1 2021
.UPDATE...
Issued at 1226 AM CDT Sun Aug 1 2021
Recent surface report out of KJMS show visibility improving to 6
miles, with generally 8 to 10 in the surrounding areas. Will
allow smoke mention to drop off at 07Z as planned.
UPDATE Issued at 920 PM CDT Sat Jul 31 2021
For this update, decided to extend mention of smoke across the
east in the gridded forecast until 07z based on current
observations and trends. Otherwise, just blended in the latest
observations.
UPDATE Issued at 604 PM CDT Sat Jul 31 2021
Not much to report weather wise. Another quiet evening with less
smoke at the surface. However, smoke aloft will keep the sky hazy
at least through the night. For this update, just blended in the
latest observations to the going forecast.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Jul 31 2021
Latest water vapor imagery shows high amplitude ridge in place over
the western CONUS with northwest flow over the Northern Plains
and drier air aloft continuing to push southward over ND. Surface
analysis shows cold front well south of the state with high
pressure nudging into ND from the north. Satellite also shows
smoke continuing to advect southward across parts of central and
eastern ND.
Winds will diminish this evening with lows in the 50s and even
some upper 40s north. RAP and HRRR smoke model guidance suggest
some improvement overnight, though shows a deeper area of smoke
moving from Canada into our northeast CWA, progressing
south/southeast. Models indicate this smoke will be mainly aloft,
not near the surface. Given the relatively limited impacts on
visibility this afternoon so far, will not carry smoke in the
forecast overnight.
.LONG TERM...(Sunday night through Saturday)
Issued at 146 PM CDT Sat Jul 31 2021
A similar pattern continues on Sunday with strong western ridge in
place and surface high drifting across the Northern Plains. Expect
another dry day with highs in the 80s and light winds.
Global models and ensemble products, including WPC cluster
analysis, continue to indicate the western ridge will deamplify
with some shortwave troughs moving through. This supports an upper
level low over the Pacific Northwest by next weekend and a more
zonal flow over our region. Current forecast reflects this with
chance pops Thu night into Friday with a more pronounced shortwave
crossing the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun Aug 1 2021
VFR conditions expected through the 06Z TAF period with generally
light and variable winds with high pressure centered over the
region. Smoke was lowering visibility in some areas of the east,
including KJMS, though has been improving over the last several
hours. Smoke was left out of 06Z TAF, but visibility trends will
need monitoring.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...AE
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...AE
Hazardous weather outlook, Jul 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
927 PM CDT Sat Jul 31 2021
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
927 PM CDT Sat Jul 31 2021 /827 PM MDT Sat Jul 31 2021/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Rest of Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
ZH
Drought, Adams
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Drought, Billings
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Billings forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Drought, Bottineau
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Drought, Bowman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bowman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Drought, Burke
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Burke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Drought, Burleigh
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Burleigh forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Drought, Dickey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dickey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Drought, Divide
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Drought, Dunn
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dunn forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Drought, Emmons
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Emmons forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Drought, Foster
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Foster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Drought, Golden Valley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Drought, Grant
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Drought, Hettinger
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Drought, Kidder
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kidder forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Drought, La Moure
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- La Moure forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Drought, Logan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Drought, McHenry
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McHenry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Drought, McIntosh
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Drought, McKenzie
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Drought, McLean
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McLean forecast zone
- Reported by
- Drought Monitor
Drought, Mercer
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mercer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Drought, Morton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Morton forecast zone
- Reported by
- Drought Monitor
Drought, Mountrail
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Drought, Oliver
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Oliver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Drought, Pierce
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pierce forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Drought, Renville
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Renville forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Drought, Rolette
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rolette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Drought, Sheridan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Drought, Sioux
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
Drought, Slope
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Slope forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Drought, Stark
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Stark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Drought, Stutsman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Drought, Ward
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ward forecast zone
- Reported by
- Drought Monitor
Drought, Wells
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wells forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Drought, Williams
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Williams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979385, 979386, 979387, 979388, 979389, 979390, 979391, 979392, 979393, 979394, 979395, 979396, 979397, 979398, 979399, 979400, 979401, 979402, 979403, 979404, 979405, 979406, 979407, 979408, 979409, 979410, 979411, 979412, 979413, 979414, 979415, 979416, 979417, 979418, 979419, 979420.